Specifically regarding diabetic neuropthy?
I agree with the other two answers, but would add a serious warning: Neurontin, especially when taken over a long period of time, can lead to kidney failure. It happened to me. I was taking it for pain. It wasn't helping much, and several times I suggested to my docs that I discontinue it. Both they and my pharmacist assured me it was "a very good drug" and that I probably just didn't realize how much it was helping. After about five years, my health was deteriorating drastically. I was literally falling asleep on my feet, seeing double, and having great difficulty with hand/eye coordination. One day my husband called from work, and found me completely incoherent. He rushed home and took me to the emergency room. (I remember none of this.) I was perfectly pleasant, but thought we had two Presidents, and that it was Saturday (it was Tuesday.) I was clearly dying, and a team of doctors went to work frantically to discover the cause.
Fortunately, my pain management doc was called, and could tell from blood and urine tests that I was sliding into renal failure. He also pin-pointed the cause -- Neurontin. All this time, others had suspected -- even assumed -- that I was abusing narcotics. So watch for the warning signs. I'd been told Neurontin was "benign." One doc even said, "Don't be afraid of it."
As far as gabapentin or Neurontin goes,
I take 300mg twice a day, my husband takes 100 mg a day. He takes it for diabetes neuropathy and to prevent phantom pain from his BKA of his right leg. I take it for cervical neuropathy and radiculopathy. I find that as long as I take it every day, my arms don't go numb as much, but my waist length hair is falling out oh so slowly. I'm not sire which is the culprit med, nut my vision is getting very bad. Is it morphine, gabapentin or some other assorted med... don't know.
Peace to all,
I've had more than one doctor tell me that Neurontin/gabapentin works by slowing down the synapsis of the pain receptors-so it must be taken as directed-daily-as not taking it and then all of a suddent aking a lot greatly reduces your neuro synapsis and affects your neuro activity--The main problem is stopping all of a sudden, as that suddenly increases neural synapsis and some patients have gone into seizures and brain damage. This is a good and useful drug-but like all drugs-it has its side-effects.
Neurontin / Gabaoentin definately is a drug you need to take as directed especially for diabetic neuropathy. I have been on this med for about 12 yrs. I started taking it for hot flashes I know very weird... But it worked great for that. But now that I diabetic neuropathy they have increased my dose up to 900 mg 3 times day. Also the thing about diabetic neuropathy you need to keep this medication dosage as instructed.
There are some nasty side effects if you just take it as you feel needed. So to get the full benefit with out alot of side effects make sure to take as instructed. Best of luck to you, Kathy
- Neurontin Information for Consumers
- Neurontin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Neurontin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Diabetic Neuropathy - hello what is a good daily intalke of neurontin for my ankel pain right now I?
Posted 26 Sep 2010 • 1 answer
Posted 9 Dec 2010 • 1 answer
Posted 9 May 2013 • 2 answers
Neurontin - I have been taking generic Gabapentin 4x300mg per day for the last two years. The effect
Posted 21 Apr 2016 • 1 answer
Gabapentin - I'm not diabetic but my doctor said I have neuropathy and prescribed neurontin - I have
Posted 28 Oct 2016 • 2 answers